Just about every medication we take comes with side effects. Sometimes those effects are minor and annoying, such as headaches, diarrhea and yeast infections. Other times, severe symptoms (numbness and painful urination) might call for a discussion with the doctor about stopping the medication or switching to a different one.
The antibiotic metronidazole (Flagyl) is one medication that can bring on some pretty intense side effects. It’s used to fight serious conditions such as bacterial vaginosis, sexually transmitted infections like trichomoniasis, and sometimes C. difficile (a dangerous gastrointestinal infection).
Most bacterial and parasitic infections won’t go away on their own. It’s critical to follow your doctor’s prescription instructions to the letter. If you don’t complete your treatment, the infection could get worse, and you’ll have a greater chance of developing antibiotic resistance. Also, you need to be as proactive as you can about coping with any routine side effects that may pop up with treatment.
We asked experts to weigh in on the 3 most common side effects of metronidazole and the best ways to stay well during treatment.
You could be in for a bit of gut wrencher: Metronidazole is among those meds that can prompt queasiness, nausea and stomach upset.
How to cope: As long as you’re on the regular form of metronidazole, you can take it with a meal or snack. The extended-release version should be taken on an empty stomach. Avoid all alcohol — even a small amount — while you’re on it because it will worsen any nausea or stomach upset.
The alcohol warning applies to other things besides beer, wine and liquor. “You need to be extra careful with other alcohol-containing products, like cough and cold remedies,” says Stefanie Ferreri, PharmD, and chair of the practice advancement and clinical education division at UNC Eshelman School of Pharmacy in Chapel Hill, North Carolina. “You can have severe nausea and vomiting if you mix the two and may have a nasty hangover afterward as well.”
We don’t know why taking metronidazole can leave that mouthful-of-metal feeling, but it’s one of the more common symptoms.
“This can be incredibly annoying and will make food taste weird,” says Kayla Stover, PharmD, an associate professor of pharmacy practice at the University of Mississippi Medical Center in Jackson, Mississippi.
How to cope: Suck on lemon drops or mints, use mouthwash, and brush your teeth regularly. “Unfortunately, there aren’t any perfect tricks for combating metallic taste,” Stover says. “Luckily, this drug typically isn’t given for long-term use.”
Diarrhea is a common side effect of metronidazole. While your antibiotic is busy battling the germs that are making you sick, the good-for-you bacteria in your gut become collateral damage. When that balance tips, the result can be loose, watery stools, the Mayo Clinic notes.
How to cope: Pair your medication with food, if the label permits. Stay hydrated, avoid caffeine, and stick with a bland diet while you’re on this antibiotic. You might also consider taking an over-the-counter probiotic. “It might help with diarrhea, but keep in mind that this isn’t a proven remedy,” Stover says. “I always say probiotics won’t hurt you, as long as you check with your provider first and follow the label directions.”